Medical questions & health advice by board certified doctors
"Can anemia cause loose stools?"
I used to be anemic, but I've been making sure to eat a high-iron diet and take supplements on the side. So I think I've been fine for a few years. Recently, though, I started having loose stool. Could this be the result of the anemia coming back?
Anemia is unlikely to cause loose stools. If you are having a great deal of gastrointestinal bleeding, this can cause loose stools but there are usually other signs of bleeding - such as foul smelling, tarry black stools. If you have symptoms like this, which it does not sound like you do, then this is a medical emergency and you should go to the emergency room as soon as possible. On the other hand, there are several conditions that could give you both anemia and loose stools at the same time. Celiac disease is an inflammatory condition of the bowel triggered by a reaction to wheat gluten. It can cause diarrhea, weight loss and anemia. Inflammatory bowel disease, which includes both Crohn's disease and ulcerative colitis, can also cause diarrhea and lead to the loss of blood in the stool or impaired absorption of iron, both of which cause anemia. Virtually every patient with long standing anemia and gastrointestinal symptoms should be evaluated for these two conditions among other things. You could start by setting up an appointment with your primary care doctor who, after a physical examination and some blood work, may decide to refer you to a gastroenterologist.
Need more info?See a gastroenterologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.